July 9, 2004 -- Opting for "permanent makeup" may not be a boon for your looks or your health, according to a new safety alert from the FDA.
The FDA says it's investigating more than 50 adverse incidents ranging from swelling and cracking to serious disfigurement associated with "permanent makeup." It is a form of tattooing that uses permanent makeup inks for lip liner, eyeliner, or eyebrow color.
The reactions are associated with certain ink shades of the Premier Pigment brand of permanent makeup inks.
In July 2003, the American Institute of Intradermal Cosmetics (also known as Premier Products) which manufactures the product told the FDA it intended to remove five of its ink shades from the market based on six reports of adverse effects.
But the FDA has now obtained additional reports of serious reactions involving ink shades that were not involved in the company's initial removal effort. For a list of ink shades associated with adverse reactions, see the FDA's web site https://www.cfsan.fda.gov/~dms/cos-tat2.html.
Reactions include swelling, cracking, peeling, blistering, and scarring as well as infections in the areas around the eyes and lips. In some cases, the reaction caused serious disfigurement that resulted in difficulty eating and talking.
The FDA considers tattoos, including permanent makeup, cosmetics and considers the pigments used in the inks as color additives that are subject to the agency's approval under the Federal Food, Drug, and Cosmetic Act. But the FDA has not traditionally regulated tattoo inks or the pigments used in them.
The practice of tattooing is regulated by local authorities.
The FDA is currently investigating the matter, and urges consumers and health care providers to report any adverse reactions from tattoos, including permanent makeup, to the FDA as well as state and local authorities.
SOURCE: News release, FDA.